Arkansas, 2016Flash Flood and Damaging Winds in Arkansas, July 27, 2016
July 27, 2016 · NWS TSA · 5 events in 1 county or zone
Widespread showers and thunderstorms occurred on the afternoon of the 27th across northwest Arkansas. These terrain and heat induced thunderstorms resulted in damaging winds and localized flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widespread showers and thunderstorms occurred on the afternoon of the 27th across northwest Arkansas. These terrain and heat induced thunderstorms resulted in damaging winds and localized flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 27, 5:29 PM CST, 6 minutes earlier.
Area forecast discussion, Jul 27, 5:29 PM CST, 6 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
629 PM CDT WED JUL 27 2016
.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Widely scattered thunderstorms continue, with heavy rain and
gusty winds possible at KRVS and KROG through about 01z, before
storms dissipate with loss of daytime heating. IFR visibility
likely within heaviest rain cores. Some fog again possible later
tonight especially where significant rain fell today. Otherwise
VFR conditions will prevail, with isolated storms possible again
Thursday. Coverage expected to be less and will not include
mention of TS at this time.
&&
.PREV DISCUSSION... /Issued 343 PM CDT WED JUL 27 2016/
DISCUSSION...
Scattered showers and thunderstorms have developed again this
afternoon across southeast Oklahoma and northwest Arkansas, with
more isolated activity across northeast Oklahoma. Most of this
activity will dissipate by around sunset, with the best chances of
overnight and early morning development being across southeast
Oklahoma and west central Arkansas.
Convective coverage is expected to be a bit less Thursday
afternoon than it has been the past couple days, and this should
allow afternoon temperatures to be a bit warmer than today in most
places. An MCS is expected to develop over the high plains late
Thursday and Thursday evening, and increasing northwest flow aloft
will steer this complex towards and eventually into our area by
later Thursday night into Friday. At least a limited severe
weather risk will be present at this time, with damaging winds
being the main threat.
The potential exists for another MCS to affect parts of the area
late Friday night into Saturday, but this potential hinges on
airmass recovery following the inital MCS, so confidence is low at
this time. At least low rain chances will continue into Sunday
before an upper ridge builds back over the center of the country
bringing a return to hot weather will very little chance of any
rain by the early to middle part of next week.
Went a bit warmer than most guidance for high temperatures
Thursday, with guidance temperatures looking more reasonable the
other periods over the next couple days.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 72 94 71 87 / 10 20 50 40
FSM 72 92 73 90 / 30 30 20 40
MLC 71 92 72 89 / 20 30 30 40
BVO 69 93 69 87 / 10 20 60 40
FYV 67 89 68 85 / 30 30 30 50
BYV 69 90 69 86 / 30 30 30 50
MKO 72 93 72 88 / 20 20 30 40
MIO 71 91 69 87 / 10 20 30 40
F10 72 92 72 88 / 20 20 30 40
HHW 73 91 72 92 / 40 30 20 30
&&
.TSA Watches/Warnings/Advisories...
OK...None.
AR...None.
&&
AVIATION...14
Hazardous weather outlook, Jul 27, 3:50 PM CST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
450 PM CDT WED JUL 27 2016
ARZ001-002-010-011-019-020-029-OKZ049-053>076-281030-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
450 PM CDT WED JUL 27 2016
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...THIS EVENING AND TONIGHT.
THUNDERSTORMS WITH DANGEROUS LIGHTNING.
RISK...ELEVATED.
AREA...EASTERN OKLAHOMA AND NORTHWESTERN ARKANSAS.
ONSET...ONGOING.
DISCUSSION...
SCATTERED THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON ACROSS EASTERN
OKLAHOMA AND NORTHWESTERN ARKANSAS. THIS ACTIVITY WILL CONTINUE INTO
THIS EVENING. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING WIND
GUSTS UP TO ABOUT 50 MPH. MUCH OF THIS ACTIVITY IS EXPECTED TO
DISSIPATE AROUND SUNSET. THE BEST CHANCE FOR OVERNIGHT THUNDERSTORM
ACTIVITY IS SOUTHEASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY THROUGH SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
MONDAY AND TUESDAY...DANGEROUS HEAT POTENTIAL.
EXTENDED DISCUSSION...
A MOIST...UNSTABLE...AND WEAKLY CAPPED AIR MASS WILL REMAIN OVER THE
REGION THROUGH THIS WEEKEND. THIS WILL RESULT IN CONTINUE CHANCES OF
SHOWERS AND THUNDERSTORMS THROUGH SUNDAY. GREATER PRECIPITATION
CHANCES LOOK TO BE THURSDAY NIGHT INTO FRIDAY...AND AGAIN FRIDAY
NIGHT INTO SATURDAY AS THUNDERSTORM COMPLEXES PUSH INTO THE REGION
WITHIN THE UPPER LEVEL NORTHWESTERLY FLOW.
A HIGH PRESSURE RIDGE BUILDS BACK ACROSS THE REGION LATE THIS WEEKEND
INTO EARLY NEXT WEEK. THE THUNDERSTORM CHANCES WILL BE MINIMIZED AS A
RESULT OF THIS WEATHER PATTERN AND A RETURN TO ABOVE NORMAL
TEMPERATURES AND HUMIDITY IS EXPECTED.
WWW.WEATHER.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.
69
In the hours before
Special weather statement, Jul 27, 2:36 PM CST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
336 PM CDT WED JUL 27 2016
OKZ075-272100-
LATIMER OK-
336 PM CDT WED JUL 27 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LATIMER COUNTY UNTIL
400 PM CDT...
AT 336 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR RED OAK. THIS
STORM WAS NEARLY STATIONARY.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH INCLUDE...
RED OAK... BENGAL...
PANOLA...
LAT...LON 3484 9523 3506 9523 3506 9493 3494 9493
3494 9500 3485 9500 3485 9506 3483 9506
TIME...MOT...LOC 2036Z 030DEG 1KT 3496 9504
69Special weather statement, Jul 27, 2:41 PM CST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
341 PM CDT WED JUL 27 2016
OKZ070-071-272100-
MUSKOGEE OK-MCINTOSH OK-
341 PM CDT WED JUL 27 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MCINTOSH AND
SOUTHEASTERN MUSKOGEE COUNTIES UNTIL 400 PM CDT...
AT 341 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WARNER. THIS
STORM WAS NEARLY STATIONARY.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH INCLUDE...
WARNER... PORUM...
WEBBERS FALLS...
THIS INCLUDES INTERSTATE 40 IN OKLAHOMA BETWEEN MILE MARKERS 267 AND
283.
LAT...LON 3559 9539 3550 9517 3533 9529 3542 9550
TIME...MOT...LOC 2041Z 030DEG 1KT 3547 9533
69
Special weather statement, Jul 27, 4:59 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
559 PM CDT WED JUL 27 2016
OKZ060-064-272330-
CREEK OK-TULSA OK-
559 PM CDT WED JUL 27 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CREEK AND
SOUTHWESTERN TULSA COUNTIES UNTIL 630 PM CDT...
AT 559 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF
SAND SPRINGS. THIS STORM WAS NEARLY STATIONARY.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH INCLUDE...
TULSA... SAND SPRINGS...
BIXBY... SAPULPA...
JENKS... GLENPOOL...
MANNFORD... KIEFER...
MOUNDS... KELLYVILLE...
KEYSTONE STATE PARK... LIBERTY...
GRAY...
THIS INCLUDES INTERSTATE 44 BETWEEN MILE MARKERS 192 AND 226.
LAT...LON 3616 9638 3616 9590 3586 9589 3585 9642
TIME...MOT...LOC 2259Z 030DEG 1KT 3607 9609
69
Thunderstorm Wind, Benton
- When
- July 27, 5:35 PM CST
- Where
- Benton County, 0.76 mi SW of Bestwater
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 36.413, -94.090
Strong thunderstorm wind blew down a tree near Scenic Drive and Mary K lane.
Thunderstorm Wind, Benton
- When
- July 27, 5:35 PM CST
- Where
- Benton County, 3.14 mi NW of Rogers Muni Arpt
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 36.404, -94.158
Strong thunderstorm wind blew down a tree onto Highway 72.
Thunderstorm Wind, Benton
- When
- July 27, 5:45 PM CST
- Where
- Benton County, Rogers
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.330, -94.120
Strong thunderstorm wind blew down numerous large tree limbs.
Thunderstorm Wind, Benton
- When
- July 27, 6:00 PM CST
- Where
- Benton County, 0.82 mi NE of Bentonville Branch J
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 36.338, -94.109
Strong thunderstorm wind blew down trees near Highway 12 and F Street.
Flash Flood, Benton
- When
- July 27, 6:00 PM CST to 7:30 PM CST
- Where
- Benton County, Rogers to 1.19 mi N of Bentonville Branch J
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 36.330, -94.120
Heavy rainfall resulted in street flooding across town. A car was stranded in high water on Elm Street.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Wisconsin, July 27, 20161 death · 1 event
- Damaging Winds in Virginia, July 27, 2016$192,000 · 55 kt wind · 18 events
- Damaging Wind and Lightning Strike in Texas, July 27, 2016$125,000 · 60 kt wind · 2 events
- Damaging Winds in Arizona, July 27, 2016$100,000 · 62 kt wind · 4 events
- Tornado in Wisconsin, July 27, 2016$50,000 · EF0 · 1 event
- Damaging Winds in Virginia, July 27, 2016$45,000 · 50 kt wind · 3 events
- Damaging Winds in North Carolina, July 27, 2016$30,000 · 50 kt wind · 10 events
- Damaging Winds in Michigan, July 27, 2016$35,000 · 55 kt wind · 2 events
- Tornado and Hail in Minnesota, July 27, 2016$25,000 · EF0 · 8 events
- Hail in Montana, July 27, 20162.75 in hail · 20 events
- Flash Flood and Hail in Wyoming, July 27, 20162.5 in hail · 18 events
- Damaging Winds in Michigan, July 27, 2016$18,000 · 52 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650485, 650489, 650490, 650491, 650494.